Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 3, NWS Philadelphia/Mount Holly

March 16, 2025Carbon County, Monroe County, Pennsylvania

NWS Philadelphia/Mount Holly issued this severe thunderstorm warning at Mar 16, 2025, 9:02 PM EDT for Carbon County, Monroe County, Pennsylvania. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 16, 2025, 9:02 PM EDT (01:02 UTC)
Expired
Mar 16, 2025, 9:46 PM EDT
In force
44 min
Issued by
NWS Philadelphia/Mount Holly
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Carbon County, PA, Monroe County, PA

The radar

The Binghamton radar (KBGM), 130 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 1.0 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2025-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2025-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 475 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
695 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
475 m²/s²
0-3 km storm-relative helicity
402 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

305 
WUUS51 KPHI 170102
SVRPHI
PAC025-089-170200-
/O.NEW.KPHI.SV.W.0003.250317T0102Z-250317T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mount Holly NJ
902 PM EDT Sun Mar 16 2025

The National Weather Service in Mount Holly NJ has issued a

* Severe Thunderstorm Warning for...
  Carbon County in northeastern Pennsylvania...
  Monroe County in northeastern Pennsylvania...

* Until 1000 PM EDT.

* At 902 PM EDT, a severe thunderstorm was located over Hometown, or
  over Tamaqua, moving northeast at 65 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor damage to vehicles is possible. Wind damage to 
           roofs, siding, trees, and power lines is possible.

* Locations impacted include...
  Lehighton, Henryville, New Mahoning, Pocono Pines, Effort, Pocono
  Raceway, Lake Harmony, Skytop, Tannersville, Mountainhome,
  Tobyhanna, Alpine Mountain, Trachsville, Weissport, Weatherly,
  Parryville, Long Pond, Nesquehoning, Albrightsville, and
  Merwinsburg.

This includes the following highways...
 Northeast Extension between mile markers 74 and 97.
 Interstate 80 in Pennsylvania between mile markers 277 and 306.
 Interstate 380 in Pennsylvania between mile markers 0 and 13.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

In addition to large hail and damaging winds, frequent cloud to
ground lightning is occurring with this storm. Move indoors
immediately. Remember, if you can hear thunder, you are close enough
to be struck by lightning.

&&

LAT...LON 4115 7515 4114 7509 4111 7506 4075 7579
      4091 7599 4101 7573 4103 7574 4105 7577
      4109 7577 4113 7569 4112 7564 4123 7554
      4125 7513
TIME...MOT...LOC 0102Z 227DEG 58KT 4082 7599 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Staarmann
3 follow-up statements
543 
WWUS51 KPHI 170121
SVSPHI

Severe Weather Statement
National Weather Service Mount Holly NJ
921 PM EDT Sun Mar 16 2025

PAC025-089-170200-
/O.CON.KPHI.SV.W.0003.000000T0000Z-250317T0200Z/
Carbon PA-Monroe PA-
921 PM EDT Sun Mar 16 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT
FOR CENTRAL CARBON AND MONROE COUNTIES...

At 921 PM EDT, a severe thunderstorm was located near Christmans, or
10 miles north of Lehighton, moving northeast at 55 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to vehicles is possible. Wind damage to roofs, 
         siding, trees, and power lines is possible.

Locations impacted include...
Henryville, Pocono Pines, Pocono Raceway, Lake Harmony, Skytop,
Tannersville, Mountainhome, Tobyhanna, Alpine Mountain, Weatherly,
Long Pond, Albrightsville, Merwinsburg, Sun Valley, Arrowhead Lake,
Jonas, Meckesville, Reeders, Cresco, and Jim Thorpe.

This includes the following highways...
 Northeast Extension between mile markers 80 and 97.
 Interstate 80 in Pennsylvania between mile markers 277 and 304.
 Interstate 380 in Pennsylvania between mile markers 0 and 13.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4115 7515 4114 7509 4111 7506 4085 7575
      4096 7586 4101 7573 4103 7574 4105 7577
      4109 7577 4113 7569 4112 7564 4123 7554
      4125 7513
TIME...MOT...LOC 0121Z 227DEG 49KT 4098 7572 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Staarmann
008 
WWUS51 KPHI 170134
SVSPHI

Severe Weather Statement
National Weather Service Mount Holly NJ
934 PM EDT Sun Mar 16 2025

PAC025-170144-
/O.CAN.KPHI.SV.W.0003.000000T0000Z-250317T0200Z/
Carbon PA-
934 PM EDT Sun Mar 16 2025

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CARBON COUNTY IS
CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4116 7516 4102 7553 4109 7561 4109 7560
      4112 7565 4123 7554 4122 7551 4123 7551
      4124 7546 4125 7513
TIME...MOT...LOC 0134Z 226DEG 50KT 4113 7556 

$$

PAC089-170200-
/O.CON.KPHI.SV.W.0003.000000T0000Z-250317T0200Z/
Monroe PA-
934 PM EDT Sun Mar 16 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT
FOR NORTHWESTERN MONROE COUNTY...

At 934 PM EDT, a severe thunderstorm was located over Arrowhead Lake,
or 10 miles west of Mount Pocono, moving northeast at 55 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to vehicles is possible. Wind damage to roofs, 
         siding, trees, and power lines is possible.

Locations impacted include...
Cresco, Pocono Pines, Pocono Raceway, Skytop, Mountainhome,
Canadensis, Tobyhanna, Blakeslee, Long Pond, Paradise Valley,
Gouldsboro State Park, Arrowhead Lake, and Mount Pocono.

This includes the following highways...
 Interstate 80 in Pennsylvania between mile markers 287 and 297.
 Interstate 380 in Pennsylvania between mile markers 1 and 13.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Frequent cloud to ground lightning is occurring with this storm. Move
indoors immediately. Lightning is one of nature's leading killers.
Remember, if you can hear thunder, you are close enough to be struck
by lightning.

&&

LAT...LON 4116 7516 4102 7553 4109 7561 4109 7560
      4112 7565 4123 7554 4122 7551 4123 7551
      4124 7546 4125 7513
TIME...MOT...LOC 0134Z 226DEG 50KT 4113 7556 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Staarmann
681 
WWUS51 KPHI 170146
SVSPHI

Severe Weather Statement
National Weather Service Mount Holly NJ
946 PM EDT Sun Mar 16 2025

PAC089-170155-
/O.CAN.KPHI.SV.W.0003.000000T0000Z-250317T0200Z/
Monroe PA-
946 PM EDT Sun Mar 16 2025

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MONROE COUNTY IS
CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However, heavy rain is 
still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Mount Holly NJ.

LAT...LON 4116 7516 4102 7553 4109 7561 4109 7560
      4112 7565 4123 7554 4122 7551 4123 7551
      4124 7546 4125 7513
TIME...MOT...LOC 0141Z 227DEG 58KT 4126 7537 

$$

Staarmann

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 16, 3:25 PM EDT, 5 hours 37 minutes earlier.

Area forecast discussion, Mar 16, 3:25 PM EDT, 5 hours 37 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
325 PM EDT Sun Mar 16 2025

.SYNOPSIS...
A strong cold front will move across our area later tonight into
early Monday morning. Weak high pressure slides across our area
Monday night and Tuesday before shifting to our northeast during
Wednesday. A potentially strong cold front then moves through later
Thursday, followed by high pressure extending into our area
Saturday. A weak system may then move through Sunday.

&&

.NEAR TERM /THROUGH MONDAY/...
325 PM Update...As of mid afternoon, low pressure was moving
northward into northern Ontario with a trailing cold front
extending southward through western PA. A line of severe storms
has formed ahead of this front and is currently racing across
portions of central PA. The instability is not impressive (just
a few hundred j/kg of ML CAPE) but the shear and dynamics are
very strong. Also, worth noting, temperatures and dew points in
our area today have been a little higher than earlier thinking.
The upshot of all this is that the severe weather threat has
increased in our region compared to what it was looking like
earlier this morning, especially over western parts of our area
through our eastern PA zones into Delmarva. These areas were
added back into a MARGINAL risk for severe weather from the
Storm Prediction Center meaning isolated severe storms are
possible. The biggest threat will be damaging winds however it's
worth nothing portions of central and western PA are now under
a Tornado Watch. The trend should be for storms to be weakening
as they reach eastern PA but we still can't rule out a tornado
or two from occuring. Confidence is low on this however. In
terms of timing, there are some light showers around currently
but it really won't be until early this evening that the heavier
showers and storms from the west associated with the cold front
will be moving in. As was indicated above, the trend should be
for storms to be weakening as they move into our area but the
wind field will be so strong it won't take much to bring down
some damaging winds to the surface. And speaking of these winds,
given increasing mixing and winds of 40-50+ knots near the top
of the boundary layer, we also have a Wind Advisory in effect
for all zones in our forecast area excluding Sussex and Morris
Counties in NJ.

As we get towards the latter half of this evening, there should
be a transition occuring as the front starts to slow down and we
also will be losing the instability. By this point rain and
showers, heavy at times, will be quite widespread across our
forecast area and while the severe weather threat will be coming
to an end, there will be a threat for localized flooding. Given
how dry it's been, we don't expect enough widespread heavy rain
for river flooding so it's more of an issue of localize urban,
small stream, poor drainage flooding if we get a quick half inch
to inch plus over an urban area. Also, as the front slows down
across our area tonight, the latest guidance continues to
indicate a new area of low pressure will develop along it as it
reaches the coast. This will keep the rain, heavy a times, going
right through tonight in the coastal plain while farther north
and west over portions of eastern PA it should be tapering off
by later tonight. It will be a mild and muggy night for this
time of year with lows mostly in the 50s.

Heading into the day Monday, low pressure with the associated
front will slowly drift off the coast through the day. This
should bring any heavy rain to an end early in the day but still
think we'll see some showers and periods of lighter rain around
through much of the day, especially east of I-95. Temperatures
will hold mainly in the 50s due to the cooler NW winds behind
the front.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
The axis of a upper-level trough is forecast to be shifting to our
east Monday night. As this occurs, the flow aloft turns zonal
through Tuesday before backing some Wednesday as a strong upper-
level trough migrates towards the Tennessee and Ohio valleys. As
this occurs, surface high pressure becomes more centered to our
north and then northeast but also extending down across our area.

The approach of surface high pressure will result in a diminishing
wind Monday night and a drier and colder air mass will also be
settling in. This will occur once any lingering shower near the
coast moves offshore early Monday evening. Low temperatures by
daybreak Tuesday are forecast to be in the 30s, with some 20s north
of I-78. The presence of some ridging aloft on Tuesday should result
in a milder afternoon, although still cooler along the coast. As the
center of surface high pressure then becomes more centered to our
northeast and extends into our area, the low-level flow turns more
onshore. The strength of this onshore flow will have an impact on
how cooler it is farther inland. Otherwise, it will much cooler with
this onshore flow closer to the coast with a marine influence
occurring. The air mass could be dry enough though to keep marine
stratus from developing, however this is less certain. The extent of
the cloud cover Wednesday will also determine high temperatures.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
Summary...Temperatures above average, with the exception of Friday.
The next main system with some showers are on Thursday.

Synoptic Overview...An upper-level trough arrives across the East
Thursday into Friday and it may take on a negative-tilt. The trough
then lifts out Friday night into Saturday. The flow aloft then tends
to turn more zonal through Sunday. At the surface, a potentially
strong cold front moves through later Thursday, then high pressure
builds to our south Friday into Saturday. A system may then move
across or nearby Sunday.

For Thursday and Friday...A potentially strong upper-level trough is
forecast to pivot across the East during this time frame. This
trough may take on a negative-tilt as strong energy rotates through
the base of the trough and then up its east side. As deep low
pressure moves across the Great Lakes and adjacent Canada, its
strong cold front arrives in our area later Thursday then offshore
by Friday morning. This timing could change some, however as of now
a plume of moisture should extend into our area and given the
strengthening wind field and strong trough and cold front arriving,
some heavier showers are possible. Given the parent low currently
forecast to track well north of our area and likely occlude though,
there could be a disconnect in the forcing across our area and
therefore potentially keeping the amount of showers reduced some
with the arrival of the front. There could also be some lingering
stratus and if this were to occur then temperatures will be cooler
and any instability will be more limited. The opposite then could
result in at least some thunder potential especially if it is tied
with peak heating. In the wake of the cold front, another setup of a
tightened pressure gradient within a cold air advection regime which
translates to a gusty northwesterly breeze Friday. Given the trough
aloft overhead Friday, a much cooler air mass is forecast to be in
place.

For Saturday and Sunday...The aforementioned upper-level trough is
forecast to be lifting to our northeast to start Saturday, allowing
surface high pressure to our south to extend into our area with less
wind. The next system however may be moving into the Ohio Valley,
and therefore any sunshine may give way to increasing clouds. Given
the trough moving out, daytime temperatures should be several
degrees milder Saturday compared to Friday and then even warmer for
Sunday.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Rest of this afternoon...VFR ceilings should lower to locally MVFR
toward evening. A few showers near the KRDG to KABE areas, then
these shift eastward. Southerly surface winds 10-20 knots with gusts
mostly in the 25-35 knot range. Southerly winds around 50 knots near
2000 feet AGL will result in low-level wind shear. Low confidence
with the details/timing.

Tonight...VFR/MVFR ceilings should lower to mostly IFR with showers
on the increase. Some of the showers will be heavy for a time
resulting in reduced visibilities. A line or broken line of low-
topped convection could move through at least parts of our area
(possibly containing some thunderstorms) along with locally brief
stronger wind gusts. South winds 10-15 knots with gusts to 20-25
knots diminishing through the night, then becoming west to northwest
by daybreak Monday. Low confidence with the details/timing.

Monday...Areas of MVFR ceilings with some lingering showers in the
morning, then improving to VFR with some decreasing clouds.
Northwest winds 10-15 knots with gusts up to 25 knots.

AMD NOT SKED continues at KMIV due to a comms issue.

Outlook...

Monday night...VFR. Winds diminishing to 10 knots or less.

Tuesday...VFR.

Wednesday...Some MVFR ceilings possible.

Thursday...A period of sub-VFR conditions with some showers.

Friday...Mainly VFR. Northwest wind gusts up to 30 knots.

&&

.MARINE...
Winds will ramp up through the rest of this afternoon into this
evening with a Gale Warning in effect for all or our Marine
zones from this evening. Expect a period of sustained southerly
winds near 30 knots this evening with some gusts to 35 knots.
The winds will diminish overnight however elevated seas of 6 to
8 feet will continue right through Monday over our ocean zones.

Outlook...

Monday night...Small Craft Advisory conditions.

Tuesday...Small Craft Advisory conditions gradually diminish.

Wednesday...The conditions are anticipated to be below Small Craft
Advisory criteria.

Thursday and Friday...Small Craft Advisory conditions probable. A
period of gale force wind gusts possible Friday.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Wind Advisory until 9 PM EDT this evening for PAZ054-055-
     060>062-070-071-101>106.
NJ...Wind Advisory until 9 PM EDT this evening for NJZ007-009-010-
     012-015>019.
     Wind Advisory until 11 PM EDT this evening for NJZ013-014-
     020>027.
DE...Wind Advisory until 9 PM EDT this evening for DEZ001.
     Wind Advisory until 11 PM EDT this evening for DEZ002>004.
MD...Wind Advisory until 9 PM EDT this evening for MDZ012.
     Wind Advisory until 11 PM EDT this evening for MDZ015-019-020.
MARINE...Small Craft Advisory until 6 PM EDT this evening for ANZ430-
     431-450>455.
     Gale Warning from 6 PM this evening to 2 AM EDT Monday for
     ANZ430-431-450>455.

&&

SYNOPSIS...Gorse
NEAR TERM...Fitzsimmons
SHORT TERM...Gorse
LONG TERM...Gorse
AVIATION...Gorse
MARINE...Fitzsimmons/Gorse

In the hours before

Local storm report, Mar 16, 8:31 PM EDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
831 PM EDT Sun Mar 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     Non-Tstm Wnd Dmg 1 S Mount Holly WFO     40.00N 74.82W
03/16/2025                   Burlington         NJ   Public

            Fallen tree knocked down powerlines near the
            intersection of Rancocas Rd and Tallowood
            Dr.

&&

MJL
Local storm report, Mar 16, 8:59 PM EDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
859 PM EDT Sun Mar 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 PM     Non-Tstm Wnd Dmg 1 WNW Villanova         40.03N 75.36W
03/16/2025                   Delaware           PA   Dept of Highways

            PennDOT reported a downed tree on I-476
            southbound near Exit 13 - US 30.

&&

MJL

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.